MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSTD0515
Medical Device Problem Codes Break (1069); Failure to Advance (2524)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician attempted to advance a smart coil in the aneurysm; however, the physician was unable to place the smart coil completely in the aneurysm and decided to remove the smart coil.Upon retraction, only part of the smart coil was removed, and the other part of the smart coil got caught in the stent and broke off.It was reported that the part of the smart coil that broke off remains securely in place in the patient¿s vessel.It was also reported that the physician did not experience any significant resistance during the procedure.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was fractured.Based on the reported event, this damage likely resulted from the embolization coil getting stuck on the stent during removal from the patient.If the embolization coil is forcefully retracted against resistance while stuck in a stent, the coil may fracture.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section was inadvertently missed on the initial mfr report and is being included on this follow-up # 02 mfr report: 3005168196-2021-00208.1.Section d.Box 6.If implanted, give date h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11267920
Report Number3005168196-2021-00208
Device Sequence Number11067452
Product Code HCG
UDI-Device Identifier00814548014647
UDI-Public00814548014647
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/14/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/27/2024
Device Model Number400SMTSTD0515
Device Catalogue Number400SMTSTD0515
Device Lot NumberF88180
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/08/2021
Supplement Date Received by Manufacturer03/22/2021
01/14/2005
Initial Report FDA Received Date02/02/2021
Supplement Report FDA Received Date03/27/2021
10/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Date Report Sent to FDA01/01/2005